Wisconsin, 2021

Drought in Wisconsin, October 1 to 12, 2021

October 1 to 12, 2021 · NWS ARX · 1 event in 1 county or zone

5 inches of rain fell.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

The severe drought conditions that developed in September across southern Grant County came to an end by the middle of October after 1 to 1.5 inches of rain fell.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Sep 30, 9:36 PM CST, 2 hours 24 minutes earlier.

Area forecast discussion, Sep 30, 9:36 PM CST, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1036 PM CDT Thu Sep 30 2021

.SHORT TERM...(This evening through Friday)
Issued at 220 PM CDT Thu Sep 30 2021

Warm, dry and mostly sunny conditions are on the docket through
tonight and much of Friday, with showers and storms struggling to
move eastward Friday afternoon.

Stout meridional ridging has seen negligible movement over the
last 24 hours, keeping the mid-tropospheric theta-e ridge confined
across central and western Minnesota. The end result for the
region has been a near carbon copy of Wednesday's weather--high
clouds, dry, and unseasonably warm highs in the 80s. Showers and
a few thunderstorms associated with a decaying MCV moved through
north-central Iowa/south-central Minnesota this morning, but have
since starting to decay and wrap to the NNW away from the forecast
area. A subtle H500 impulse (not really discernible in water
vapor imagery owing to anvil debris contamination) coupled with a
weak surface convergence zone is progged to be the focus for
renewed shower and storm development along the Mid-Missouri River
Valley northward into southwest Minnesota this afternoon and
evening; however, the suite of ensemble and deterministic CPM/CAM
guidance keeps this convection to the west of the forecast area.

Looking ahead to Friday, a continued drying trend has been noted
in the ensemble member QPF solutions, with this decrease in
precipitation especially notable in the EPS compared to
yesterday's runs. The bottom line: tomorrow looks to remain dry in
the morning, with the threat for showers and storms just inching
eastward as we go through the afternoon. In fact, none of the EPS
members have rain reaching La Crosse before 00Z Friday evening
and a few deterministic solutions keep the rain threat almost
completely out of our forecast area through the day on Friday.
Given this dry shift in the forecast, have pushed highs warmer
once again, with most locales in the upper 70s to mid 80s. The
upper ridge does look to flatten by Friday evening, which should
allow increasing moisture transport to push into the region.

.LONG TERM...(Friday night through Thursday)
Issued at 220 PM CDT Thu Sep 30 2021

Precipitation chances continue Friday night, lingering through
the weekend ahead of an upper-level cutoff low scooting from the
Southwest. The associated surface low translates with the primary
upper-level forcing to our South overnight Saturday into Sunday.
A secondary upper-level disturbance digs from Canada on Sunday,
providing another favorable region for ascent. While the best low-
level moisture advection occurs earlier in the weekend,
precipitable water values remain near 1.5 inches over the forecast
area for the entire weekend. This seasonably anomalous value in
combination with passing shortwaves keep precipitation chances
between 30-50% all weekend. For the weekend on the whole, all EPS
ensemble members hint at measurable precipitation at some point,
focused on overnight Saturday, with half of the GEFS in agreement.
While threat for severe storms is low due to a lack of shear,
highest chances of thunder are on Friday night in the northern-
most counties and Saturday night in our southern-most counties...
corresponding to the passing of weak mid-level waves and their
associated instability.

Sunday's aforementioned upper-level disturbance will provide the
necessary forcing to drag a weak surface front across our
forecast area from the northwest. Behind this, look for clearing
skies and dry weather owing to a building upper-level ridge.
Confidence in this mid to late week pattern is high with this
ridge depicted in the vast majority of the 00Z cluster analysis
plots. NAEFS and ENS guidance forecasts are in the >99th
percentile for heights at all levels for this time of year when
compared to climatology, which corresponds to standardized
anomalies near 2.2. Current temperature forecasts for next week;
however, do not share these anomalous high/warm values as easterly
flow around a downstream Southeast U.S. cutoff low keeps
values near seasonal values during this time.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1034 PM CDT Thu Sep 30 2021

VFR conditions continue with variable mid and high clouds.
Isolated precipitation continues to skirt the area to the west and
north, possibly holding off until Fri afternoon/evening. Most of
the short range models keep KRST dry. That being said, the
moisture transport vectors show veering overnight with a slight
increase in the 900mb wind flow, so will need to monitor this for
any isolated activity. There is some agreement with the HRRR/RAP
models for showers Friday evening as the moisture plume shifts
eastward into the area and need to consider VCSH. Instability
increases diurnally and there may be some isolated thunder,
however confidence too low to mention. Surface winds remain light
from the south mostly 10kts or less, but should pick up from the
south at KRST 15Z to 23Z 10 to 15kts.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Skow
LONG TERM...JAR
AVIATION...Zapotocny
Hazardous weather outlook, Sep 30, 10:46 AM CST, 13 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
1146 AM CDT Thu Sep 30 2021

IAZ008-018-MNZ079-086-087-094-012100-
Mitchell-Floyd-Wabasha-Dodge-Olmsted-Mower-
1146 AM CDT Thu Sep 30 2021

This Hazardous Weather Outlook is for portions of north central
Iowa...northeast Iowa and southeast Minnesota.

.DAY ONE...Today and Tonight

Isolated thunderstorms are possible this afternoon into tonight.
Severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorm chances will continue at times through Saturday
night, but severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ009>011-019-029-030-MNZ088-095-096-WIZ017-029-032>034-041>044-
053>055-061-012100-
Howard-Winneshiek-Allamakee-Chickasaw-Fayette-Clayton-Winona-
Fillmore-Houston-Taylor-Clark-Buffalo-Trempealeau-Jackson-
La Crosse-Monroe-Juneau-Adams-Vernon-Crawford-Richland-Grant-
1146 AM CDT Thu Sep 30 2021

This Hazardous Weather Outlook is for portions of northeast
Iowa...southeast Minnesota...central Wisconsin...north central
Wisconsin...southwest Wisconsin and west central Wisconsin.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorm chances will exist at times from Friday through
Saturday night, but severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

NOFWD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Grant

When
October 1, 12:00 AM CST to October 12, 6:00 AM CST
Where
Grant forecast zone
Reported by
Drought Monitor
Coordinates
42.868, -90.706 (the zone’s center; the record gives no point)

The drought conditions that developed in September across southern Grant County came to an end by the middle of October after 1 to 1.5 inches of rain fell.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2021Every state in 2021This day in weather historyWarnings in Wisconsin, October 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 989484.